Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


risk factor
Oct 31, 2013

Hi Dr I'm on aluvia and truvada for 4 years now and early last year my Dr tested me for cholesterol and it was 6.2, after every 3 months we've tested and it came down to 5.9 the triglyceride is 2.1, he put me on statin 10mg and than 20mg and than 40mg its still not coming down, he has put me on crestor 10mg now, I want to know is it my arv's that's causing me to have cholesterol and am I at risk for heart decease.

Response from Dr. Young

Hello and thanks for posting.

People living with HIV appear to be at somewhat greater risks for heart disease than the general public. There are multiple reasons for this, including having untreated HIV, lifestyle factors (diet, smoking), genetics (your family history) and medication side effects.

Your cholesterol and triglyceride levels are moderately (but not critically) elevated. While not optimal, there's no emergency or risk of imminent heart disease because of these values alone. Crestor is a very highly effective member of the statin family of medications- it would be expected to help lower your cholesterol (more than this family of medications lowers triglycerides).

If this doesn't result in adequate lowering, it's reasonable to consider switching your HIV meds- the Kaletra/Aluvia that your taking is associated with increased cholesterol and triglycerides. Switching to other, more modern medications from Aluvia is associated with improvements.

For more information about how providers manage and prevent cardiovascular disease in HIV check out myhivclinic.org myhivclinic.org.

Be well, BY



Previous
Hi doctor
Next
meds options

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement